Alert archive / Tennessee / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 229, NWS Morristown, TN

May 31, 2006Loudon County, McMinn County, Roane County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 31, 2006, 6:34 PM EDT for Loudon County, McMinn County, Roane County, Tennessee. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2006, 6:34 PM EDT (22:34 UTC)
Expired
May 31, 2006, 7:00 PM EDT
In force
26 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Loudon County, TN, McMinn County, TN, Roane County, TN

The radar

The Knoxville radar (KMRX), 112 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.6 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2006-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 531 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2006-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
531 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1132 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:41 PM EDT, 2 hours 53 minutes earlier.

Area forecast discussion, May 31, 3:41 PM EDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
341 PM EDT WED MAY 31 2006

.SHORT TERM...(TONIGHT THROUGH THURSDAY)...UNSTABLE AIR MASS
CONTINUES THIS AFTERNOON WITH WEAK SHORT WAVE MOVING THROUGH EASTERN
PARTS OF CWA FROM ENE.  LITTLE SHEAR OR OTHER ORGANIZING FACTORS WITH
CONVECTION...SO WOULD EXPECT INTENSITY TO DIE OFF AROUND SUNSET.
HOWEVER...AIR MASS LIKELY TO SUPPORT WEAK CONVECTION OVERNIGHT WITH
RELATIVELY STEEP LAPSE RATES AND PLENTIFUL LOW LEVEL MOISTURE.
GOING CLOSER TO GFS POPS...NAM SEEM TO BE OVER-ORGANIZING PRECIP
FIELD...DONT THINK WIDE SPECTRUM OF POPS...AS NAM HAS IT IS
WARRANTED...TONIGHT.  WITH APPROACH OF COLD FRONT THURSDAY MID LEVEL
FLOW SHOULD INCREASE OVER WESTERN SECTIONS DURING AFTERNOON...THINK
BETTER CHANCE OF MORE ORGANIZED STORMS LATE THURSDAY
AFTERNOON...ESPECIALLY IN NORTHWESTERN PARTS OF CWA.

.LONG TERM...(THU NIGHT THROUGH WED)...WHILE THERE ARE SOME TIMING
DIFFERENCES...GFS/NAM IN REASONABLE AGREEMENT THAT COLD FRONT WILL
APPROACH THE AREA THU NIGHT AND MOVE THROUGH FRI...POSSIBLY NOT
PUSHING OUT OF OUR AREA UNTIL EARLY FRI NIGHT. WILL GENERALLY CARRY
LOW LIKELY POPS THU NIGHT...HIGH LIKELY FRIDAY WITH THIS
FRONT...THEN WILL DROP OFF TO LOW CHANCE FOR EARLY FRI NIGHT.
CONFIGURATION AND EXACT LOCATION OF EAST COAST TROUGH/POSSIBLY A
CLOSED UPPER LOW THAT SETS UP IS MORE PROBLEMATIC.  WILL GENERALLY
LEAN TOWARD A GFS/ECMWF BLEND. WILL DEFINITELY BE COOLER THAN RECENT
DAYS FOR THE WEEKEND INTO MIDWEEK. HOWEVER...TIMING OF ANY SHORT
WAVES IN THE NORTHWEST FLOW UNCERTAIN.  WILL GO DRY SAT AND TUE FOR
NOW...WITH LOW POPS FOR SUN AND MON.  BY WED...ANOTHER COLD FRONT
MAY BE PUSHING INTO THE REGION...WITH POSSIBILITY OF
SHOWERS/THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  68  86  69  82 /  40  30  60  70
KNOXVILLE MCGHEE TYSON AIRPORT, TN  67  85  67  78 /  40  40  60  70
OAK RIDGE, TN  66  84  68  78 /  40  50  60  70
TRI CITIES AIRPORT, TN  64  83  63  77 /  30  40  60  70

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

GM/LDW
Hazardous weather outlook, May 31, 5:10 AM EDT, 13 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
510 AM EDT WED MAY 31 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-011000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
510 AM EDT (410 AM CDT) WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP WITH DAYTIME HEATING LATE
TODAY INTO THIS EVENING ESPECIALLY OVER THE CUMBERLAND PLATEAU AND
APPALACHIAN MOUNTAINS. A FEW STORMS MAY BECOME STRONG TO SEVERE.
DAMAGING WINDS WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL APPROACH THE TENNESSEE RIVER VALLEY THURSDAY.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED FROM
THURSDAY AFTERNOON THROUGH FRIDAY MORNING. A FEW OF THESE STORMS
COULD BECOME STRONG TO POSSIBLY SEVERE WITH DAMAGING WINDS AND LARGE
HAIL THURSDAY AFTERNOON THROUGH FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY BUT MAY BE NEEDED THURSDAY
AFTERNOON AND NIGHT.

TD

In the hours before

Local storm report, May 31, 1:06 PM EDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
106 PM EDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             PIKEVILLE               35.61N 85.20W
05/29/2006  E0.75 INCH       BLEDSOE            TN   DEPT OF HIGHWAYS

            MARBLE TO PENNY SIZE HAIL AT HWY 127 AND ST. ROAD 30 NEAR
            PIKEVILLE. REPORTED BY TN D.O.T.

0550 PM     TSTM WND DMG     3 S COLLEGEDALE         35.00N 85.05W
05/30/2006                   HAMILTON           TN   UTILITY COMPANY

            ONE TREE AND NUMEROUS POWER LINES DOWN 3 MILES SOUTH OF
            COLLEGEDALE...NEAR THE GA. BORDER.

&&

GRC
Special weather statement, May 31, 1:57 PM EDT, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
157 PM EDT WED MAY 31 2006

TNZ045>047-311830-
NORTHWEST CARTER-SOUTHEAST CARTER-UNICOI-
157 PM EDT WED MAY 31 2006

...STRONG THUNDERSTORM AFFECTING CARTER AND UNICOI COUNTIES...

AT 154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HAMPTON....MOVING WEST AT 5 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCALLY HEAVY RAINS AND FREQUENT LIGHTNING CAN BE EXPECTED WITH THIS
STORM.

GM
Local storm report, May 31, 3:34 PM EDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
334 PM EDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     SE HUNTSVILLE           36.41N 84.49W
05/31/2006                   SCOTT              TN   UTILITY COMPANY

            TREES AND POWER LINES DOWN SOUTH AND EAST OF HUNTSVILLE.
            REPORTED BY PLATEAU ELECTRIC.

0305 PM     HAIL             ONEIDA                  36.50N 84.51W
05/31/2006  E0.75 INCH       SCOTT              TN   LAW ENFORCEMENT

            DIME SIZE HAIL IN ONEIDA. REPORTED BY ONEIDA POLICE DEPT.

0305 PM     TSTM WND DMG     ONEIDA                  36.50N 84.51W
05/31/2006                   SCOTT              TN   UTILITY COMPANY

            NUMEROUS TREES AND POWER LINES DOWN ACROSS EASTERN HALF
            OF COUNTY. REPORTED BY PLATEAU ELECTRIC.

&&

MEP
Local storm report, May 31, 5:29 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
529 PM EDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     3 W DEL RIO             35.92N 83.08W
05/31/2006                   COCKE              TN   EMERGENCY MNGR

            TREE BLOWN DOWN ACROSS HWY 25/70 AND POWERLINES DOWN ON
            HWY 321 NEAR SEVIER COUNTY LINE.

&&

DGS
Local storm report, May 31, 6:08 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
608 PM EDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     KODAK                   35.97N 83.63W
05/31/2006                   SEVIER             TN   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:09 PM EDTSevere Thunderstorm WarningMRXSevier36 min
May 31, 2:35 PM EDTSevere Thunderstorm WarningMRXScott25 min
May 31, 3:00 PM EDTSevere Thunderstorm WarningMRXScott30 min
May 31, 4:56 PM EDTSevere Thunderstorm WarningMRXCocke, Sevier34 min
May 31, 6:01 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe29 min
May 31, 6:11 PM EDTSevere Thunderstorm WarningMRXHamilton, Marion34 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.